Journal of Anesthesia

, Volume 21, Issue 2, pp 258–260

Postoperative pulmonary thromboembolism possibly associated with recombinant activated factor VII infusion for the treatment of uncontrolled hemorrhage during vertebral instrumentation

  • Zahid Hussain Khan
  • Alireza Ebrahim Soltani
  • Payman Rahmani
Clinical reports

DOI: 10.1007/s00540-006-0481-y

Cite this article as:
Khan, Z., Soltani, A. & Rahmani, P. J Anesth (2007) 21: 258. doi:10.1007/s00540-006-0481-y

Abstract

We report the successful use of recombinant activated factor VII (rFVIIa) infusion in an 18-year-old man who underwent L3 laminectomy and pedicular screw fixation with severe refractory bleeding secondary to severe coagulopathy, which had remained unresponsive to conventional medical and surgical therapies. However, the patient developed a thromboembolic complication presumably associated with the use of rFVIIa. Although rFVIIa provides a dramatic response in intractable bleeding, it may cause a thromboembolic phenomenon which should be vigilantly considered and promptly treated.

Key words

Recombinant activated factor VIIThromboembolic phenomenonVertebral instrumentation

Copyright information

© JSA 2007

Authors and Affiliations

  • Zahid Hussain Khan
    • 1
  • Alireza Ebrahim Soltani
    • 2
  • Payman Rahmani
    • 1
  1. 1.Deptartment of AnesthesiologyImam Khomeini Medical Center, Tehran University of Medical SciencesTehranIran
  2. 2.Deptartment of AnesthesiologyChildren's Medical Center, Tehran University of Medical SciencesTehranIran